Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Pueblo, CO

August 1, 2003Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 2003, 7:43 PM MDT for Kiowa County, Colorado. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 7:43 PM MDT (01:43 UTC)
Expired
Aug 1, 2003, 9:15 PM MDT
In force
92 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 94 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
3333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS55 KPUB 020143
SVRPUB
COC061-020315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
743 PM MDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHEAST COLORADO

* UNTIL 915 PM MDT

* AT 743 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 12 MILES NORTHWEST OF HASWELL...OR ABOUT 45
  MILES NORTH OF LA JUNTA...MOVING SOUTH AT 25 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  HASWELL AROUND 805 PM MDT.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO
TWO INCHES IN DIAMETER AND DAMAGING WINDS OVER 70 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3867 10296 3864 10343 3828 10329 3829 10288

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:32 PM MDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 1, 1:32 PM MDT, 6 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
132 PM MDT FRI AUG 1 2003

SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY).

SFC FRONT PROGGED TO PUSH THROUGH THE AREA...MAINLY BETWEEN 0-6Z...
ALTHOUGH MOST ENERGY ASSOCIATED WITH FRONT MOVES TO OUR NORTHEAST. AT
3Z...WHEN MAIN PUSH OF FRONT PROGGED TO MAKE IT INTO THE PLAINS...0-
6KM BULK SHEAR RUNNING 25-40KTS...WITH CAPES AROUND 1000 SO COULD GET
SOME ISOLD LATE SEVERE OUT EAST. WITH LOSS OF HEATING DONT EXPECT
ANYTHING MORE THAN ISOLATED. THEN EXPECT SHOWERS AND STORMS TO
CONTINUE INTO THE LATE EVENING HOURS SOUTHWARD...THANKS TO INCOMING
FRONT...BUT TO END AFTER MIDNIGHT WITH LOSS OF HEATING AND PASSAGE OF
S/W AND FROPA. AVN TRYING TO GENERATE MCS OVER NE COLORADO...SUSPECT
THIS IS A FEEDBACK PROBLEM AND WILL KEEP GRIDS ENDING POPS BY 9Z.

PRECIP LOOKS TO TAKE A BREAK EARLY IN THE MORNING SATURDAY...THEN
START BACK UP WITH HEATING IN THE AFTERNOON. MOISTURE TRAPPED UNDER
HIGH GENERATES SHOWERS AND STORMS OUT WEST...WHILE UPSLOPE FLOW ON
PLAINS SHOULD GENERATE SHOWERS AND STORMS FOR EAST. FOR EASTERN
AREAS...SOME CIN DURING THE DAY INCREASING EASTWARD...AND POOLING OF
HIGHER CAPES NEAR MOUNTAINS (2000 J/KG MTNS DECREASES TO 600 J/KG
LAA)...AND BULK SHEAR RUNNING 25KTS NEAR MTNS TO 40 KTS OUT EAST.
EXPECT STORMS TO INITIATE ALONG HIGHER TERRAIN...AND MOVE SOUTHEAST
IN UPPER FLOW...WHERE THEY MAY STRENGTHEN. TEMPS A TOUCH COOLER
WITH MORE UPSLOPE AND CLOUDS...PLUS 700MB TEMPS ABOUT 1C COOLER. 500
MB HEIGHTS ABOUT THE SAME...ALTHOUGH EXPECT SLOWER CELL MOVEMENT AS
RIDGE SHIFTS SLIGHTLY EASTWARD...ESPECIALLY WEST WHERE FLOW BECOMES
VERY LIGHT. MORE MONSOONAL MOISTURE PROGGED TO MOVE INTO WESTERN
ZONES FROM SOUTHWEST AS WELL...WITH GJT SOUNDING OVER 1 INCH TODAY
AND LIKELY INCREASING TOMORROW. ALSO MAY SEE WEAK CONVERGENCE IN THE
AXIS OF THE UPPER HIGH OVER WESTERN MTNS. DRO AND GUC GUIDANCE GIVING
50-75 PERCENT POPS. CURRENT GRIDS OF 50 POPS OUT WEST LOOK GOOD...AND
MAY EVEN NEED A BIT OF AN INCREASE NEXT CREW. 700 MB TEMPS OUT WEST
RUNNING 18C...BUT EXPECT GENEROUS CLOUDS AND PRECIP CHANCES TO KEEP
TEMPS COOLER. CURRENT FORECAST GRIDS LOOK VERY NICE AND VERY LITTLE
CHANGES NEEDED.

FIRE WEATHER CONCERNS THIS PERIOD WILL BE MAINLY POSSIBLE HEAVY
RAINS OVER BURN SCARS WITH SLOW MOVING STORMS.

AVIATION CONCERNS WILL BE TSRA AND ASSOCIATED IFR/MVFR VISIBILITY AND
CEILING CONDITIONS...AS WELL AS MTN OBSUCRATIONS...MAINLY AFTERNOON
AND EVENING.

LONG TERM DISCUSSION...(SATURDAY NIGHT THROUGH FRIDAY).

THE UPR RIDGE IS EXPECTED TO STAY CENTERED OVR NM THROUGH WED. FOR
SAT NIGHT THERE LOOKS LIKE IT WL BE FAIRLY MOIST OVR THE SW PORTION
OF THE STATE AND WL KEEP SOME POPS GOING THRU THE NIGHT. WL MENTION
HVY R IN THE SW MTNS FOR THE EVE HOURS. THE REST OF THE AREA IS NOT
AS MOIST SO WL END PRECIP CHANCES BY MIDNIGHT. THIS PLUME OF MSTR
THEN SPREADS ACRS MUCH OF THE FORECAST AREA DURING THE DAY SUN AND
THE CURRENT POP FORECAST STILL LOOKS GOOD. CLOUDS AND PRECIP WL KEEP
TEMPS FROM WARMING A WHOLE LOT IN THE MTNS.

THIS PLUME OF MSTR SLOWLY EXITS ERN CO MON MORN...AND SO MON AND
TUE SHOULD BE DRIER.  ALTHOUGH THE LITTLE BIT OF MSTR THAT WL
PROBABLY LINGER OVR THE AREA...SHOULD BE ENOUGH FOR SOME SLIGHT CHC
POPS.  TEMPS WL ALSO WARM A LITTLE.

THE UPR HIGH WL STILL BE THE MAIN WX FEATURE AFFECTING THE AREA THRU
FRI. ON WED IT SHOULD STILL BE OVR SRN OR CNTRL NM...AND IT THEN IS
EXPECTED TO SHIFT TO OVR WRN CO.  THERE WL STILL BE MSTR OVR THE AREA
UNDER THE RIDGE SO DAILY SHWRS/TSTMS CAN BE EXPECTED.  THE UPR FLOW
WL BE LIGHT RESULTING IN SLOW MOVING STORMS.

.PUB...NONE.
Hazardous weather outlook, Aug 1, 6:30 AM MDT, 13 hours 13 minutes before
COZ058>089-093>099-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE SOUTHEAST COLORADO PLAINS.  THE MOST
LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE KIOWA...BENT...
PROWERS ...AND NORTHERN EL PASO COUNTIES AFTER 100 PM. THE MAIN
THREAT WITH THUNDERSTORMS WILL BE HAIL AROUND 1 INCH IN DIAMETER...
WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING...AND LOCALLY HEAVY
RAIN.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE
MOUNTAINS AND INTERSTATE 25 CORRIDOR THIS AFTERNOON THROUGH THIS
EVENING. THE MAIN THREAT WITH THUNDERSTORMS IN AND NEAR THE
MOUNTAINS WILL BE WIND GUSTS TO 45 MPH...AND DANGEROUS LIGHTNING.
SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS...
ESPECIALLY ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.

A COLD FRONT WILL MOVE INTO THE SOUTHEAST COLORADO PLAINS LATE THIS
AFTERNOON AND EVENING.  LOW LEVEL MOISTURE POOLING ALONG AND
BEHIND THE COLD FRONT...COMBINED WITH AFTERNOON HEATING...AND AN
UPPER LEVEL DISTURBANCE...IS EXPECTED TO CAUSE ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE FRONT.  COMBINED WITH A
MODERATELY UNSTABLE ATMOSPHERE...AND FAVORABLE WIND SHEAR...ONE OR
TWO SUPERCELL THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
SOUTHEAST PLAINS ALONG AND BEHIND THE FRONT.  SOME UNCERTAINTY EXISTS
AS TO HOW QUICKLY THE COLD FRONT WILL MOVE INTO THE INTERSTATE 25
CORRIDOR. LATEST COMPUTER MODELS BRING THE COLD FRONT INTO PUEBLO AND
EL PASO COUNTIES DURING THE EVENING HOURS.  HOWEVER...IF THE COLD
FRONT MOVES IN SOONER THAN MODELS PREDICT...THEN THE THREAT FOR
SEVERE WEATHER COULD SPREAD AS FAR WEST AS THE INTERSTATE 25 CORRIDOR
LATE THIS AFTERNOON...WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH POSSIBLE. STAY TUNED TO THE LATEST FORECASTS AND
POSSIBLE UPDATES CONCERNING THE SEVERE WEATHER POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.  ON SATURDAY AND
SUNDAY...LOCALLY HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS ACROSS
SOUTH CENTRAL AND SOUTHEASTERN COLORADO.

AT THIS TIME...IT APPEARS THE MAIN THREATS FROM THUNDERSTORMS
WILL BE HEAVY RAIN...LIGHTNING...HAIL AROUND 1/4 INCH IN
DIAMETER...AND WIND GUSTS TO AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 100 PM ACROSS NORTHERN EL PASO...KIOWA...BENT...AND
PROWERS COUNTIES.

KT/METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:53 PM MDTFlash Flood WarningPUBRio Grande3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.